Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Indianapolis, IN

March 31, 20064 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 31, 2006, 7:08 PM EST for 4 counties in Indiana. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 7:08 PM EST (00:08 UTC)
Expired
Mar 31, 2006, 8:15 PM EST
In force
67 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Greene County, IN, Owen County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:10 PM ESTHAIL 1.75Hymera, IN
Mar 31, 7:18 PM ESTHAIL 1.75Jasonville, IN
Mar 31, 7:21 PM ESTHAIL 1.75Jasonville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:43 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 010008
SVRIND
INC021-055-119-153-010115-
/O.NEW.KIND.SV.W.0041.060401T0008Z-060401T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST INDIANA
  SULLIVAN COUNTY IN SOUTHWEST INDIANA
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 815 PM EST

* AT 704 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF CLAY CITY TO 6
  MILES SOUTHWEST OF SULLIVAN...OR ALONG A LINE EXTENDING FROM 25
  MILES SOUTHEAST OF TERRE HAUTE TO 13 MILES EAST OF ROBINSON...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUGGER AROUND 720 PM EST...
  SPENCER AROUND 725 PM EST...
  SWITZ CITY AROUND 730 PM EST...
  WORTHINGTON AROUND 735 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3930 8698 3927 8728 3911 8753 3891 8754
      3893 8671 3932 8670

$$

NIELD
1 follow-up statement
000 
WWUS53 KIND 010054
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EST FRI MAR 31 2006

INC021-119-153-010104-
/O.CAN.KIND.SV.W.0041.000000T0000Z-060401T0115Z/
CLAY-OWEN-SULLIVAN-
754 PM EST FRI MAR 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN...OWEN AND CLAY
COUNTIES IS CANCELLED...

THE SEVERE STORMS HAVE EXITED THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY
EVENING(900 PM CST FRIDAY EVENING) FOR NORTH CENTRAL INDIANA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY
EVENING(900 PM CST FRIDAY EVENING) FOR SOUTHERN INDIANA.

LAT...LON 3916 8684 3914 8711 3904 8720 3892 8721
      3893 8671 3918 8670

$$

INC055-010115-
/O.CON.KIND.SV.W.0041.000000T0000Z-060401T0115Z/
GREENE-
754 PM EST FRI MAR 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR GREENE COUNTY...

AT 753 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF
BLOOMFIELD TO LYONS...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF
BLOOMINGTON TO 29 MILES NORTHEAST OF VINCENNES...MOVING EAST AT 25
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL CENTRAL GREENE COUNTY AROUND 810 PM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY EVENING
FOR NORTH CENTRAL INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM EST FRIDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 3916 8684 3914 8711 3904 8720 3892 8721
      3893 8671 3918 8670

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:52 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 31, 12:52 PM EST, 6 hours 16 minutes before
XUS63 KIND 280722
AFDIND

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006

.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.

DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.

UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.

MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.

MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Mar 31, 6:42 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 N BRAZIL              39.57N 87.12W
03/31/2006  E1.75 INCH       CLAY               IN   AMATEUR RADIO

0635 PM     HAIL             GREENCASTLE             39.64N 86.84W
03/31/2006  E1.00 INCH       PUTNAM             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:43 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     1 W BROWNSBURG          39.84N 86.41W
03/31/2006                   HENDRICKS          IN   LAW ENFORCEMENT

&&

CP
Local storm report, Mar 31, 6:45 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             SHERIDAN                40.13N 86.22W
03/31/2006  E1.00 INCH       HAMILTON           IN   AMATEUR RADIO

0633 PM     HAIL             GREENCASTLE             39.64N 86.84W
03/31/2006  E0.75 INCH       PUTNAM             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:53 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             2 W CLOVERDALE          39.52N 86.84W
03/31/2006  E0.75 INCH       PUTNAM             IN   TRAINED SPOTTER

0650 PM     HAIL             6 N NOBLESVILLE         40.14N 86.03W
03/31/2006  E1.00 INCH       HAMILTON           IN   TRAINED SPOTTER

0648 PM     HAIL             MOORESVILLE             39.62N 86.37W
03/31/2006  E1.00 INCH       MORGAN             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:57 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             MOORESVILLE             39.62N 86.37W
03/31/2006  E1.00 INCH       MORGAN             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 7:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     8 NE DANVILLE           39.84N 86.41W
03/31/2006                   HENDRICKS          IN   AMATEUR RADIO

            24 INCH DIAMTER TRE AND ROOF SHEETING 90 DEGREES APART

0653 PM     HAIL             CLOVERDALE              39.52N 86.80W
03/31/2006  E1.75 INCH       PUTNAM             IN   LAW ENFORCEMENT

            I70 AT MILE MARKER 39

0642 PM     TSTM WND DMG     8 NE DANVILLE           39.84N 86.41W
03/31/2006                   HENDRICKS          IN   AMATEUR RADIO

            DEAD TREE 20 INCH DIAMETER DOWN

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:11 PM ESTSevere Thunderstorm WarningINDHancock49 min
Mar 31, 7:13 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Madison47 min
Mar 31, 7:15 PM ESTSevere Thunderstorm WarningINDOwen18 min
Mar 31, 7:24 PM ESTSevere Thunderstorm WarningINDRush, Shelby66 min
Mar 31, 7:26 PM ESTTornado WarningINDJohnson, Shelby49 min
Mar 31, 7:33 PM ESTSevere Thunderstorm WarningINDHenry, Rush50 min
Mar 31, 7:43 PM ESTTornado WarningINDHancock, Rush, Shelby28 min
Mar 31, 7:45 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Shelby45 min
Mar 31, 7:58 PM ESTSevere Thunderstorm WarningINDRandolph44 min
Mar 31, 8:00 PM ESTTornado WarningINDBartholomew, Shelby34 min
Mar 31, 8:08 PM ESTTornado WarningINDBrown, Jackson, Monroe36 min
Mar 31, 8:14 PM ESTTornado WarningINDGreene, Lawrence, Martin46 min
Mar 31, 8:19 PM ESTTornado WarningINDDecatur, Rush24 min
Mar 31, 8:36 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Greene, Jackson, Jennings and 4 more54 min
Mar 31, 8:42 PM ESTTornado WarningINDBartholomew, Jackson, Jennings48 min
Mar 31, 9:22 PM ESTTornado WarningINDJennings23 min
Mar 31, 9:31 PM ESTSevere Thunderstorm WarningINDJackson, Jennings, Lawrence, Martin24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.